Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 8, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 26, 2017, 4:08 PM MDT for Banner County, Kimball County, Nebraska; Laramie County, Wyoming. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2017, 4:08 PM MDT (22:08 UTC)
- Expired
- May 26, 2017, 5:15 PM MDT
- In force
- 67 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Banner County, NE, Kimball County, NE, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 83 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 4:40 PM MDT | HAIL 0.25 | 10 Nw Kimball, NE | PEA SIZED HAIL COVERING GROUND TO AN INCH OR TWO IN DEPTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:00 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
330
WUUS55 KCYS 262208
SVRCYS
NEC007-105-WYC021-262315-
/O.NEW.KCYS.SV.W.0008.170526T2208Z-170526T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
408 PM MDT FRI MAY 26 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northern Kimball County in the Panhandle of Nebraska...
Eastern Banner County in the Panhandle of Nebraska...
East central Laramie County in southeastern Wyoming...
* Until 515 PM MDT
* At 407 PM MDT, a severe thunderstorm was located 8 miles north of
Pine Bluffs, or 20 miles west of Kimball, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
northern Kimball...eastern Banner and east central Laramie
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4124 10410 4132 10413 4164 10355 4130 10339
TIME...MOT...LOC 2207Z 250DEG 28KT 4130 10404
HAIL...1.00IN
WIND...60MPH
$$
Rubin3 follow-up statements
926
WWUS55 KCYS 262225
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
425 PM MDT FRI MAY 26 2017
WYC021-262234-
/O.CAN.KCYS.SV.W.0008.000000T0000Z-170526T2315Z/
Laramie WY-
425 PM MDT FRI MAY 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LARAMIE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4125 10400 4138 10403 4164 10355 4130 10339
TIME...MOT...LOC 2224Z 259DEG 26KT 4131 10389
$$
NEC007-105-262315-
/O.CON.KCYS.SV.W.0008.000000T0000Z-170526T2315Z/
Kimball NE-Banner NE-
425 PM MDT FRI MAY 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHERN KIMBALL AND EASTERN BANNER COUNTIES...
At 424 PM MDT, a severe thunderstorm was located near Oliver
Campground, or 13 miles northwest of Kimball, moving east at 30 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
this severe thunderstorm will remain over mainly rural areas of
northern Kimball and eastern Banner Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4125 10400 4138 10403 4164 10355 4130 10339
TIME...MOT...LOC 2224Z 259DEG 26KT 4131 10389
HAIL...1.50IN
WIND...70MPH
$$
Rubin762
WWUS55 KCYS 262242
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
442 PM MDT FRI MAY 26 2017
NEC007-105-262315-
/O.CON.KCYS.SV.W.0008.000000T0000Z-170526T2315Z/
Kimball NE-Banner NE-
442 PM MDT FRI MAY 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHEASTERN KIMBALL AND EASTERN BANNER COUNTIES...
At 442 PM MDT, a severe thunderstorm was located 7 miles northwest of
Kimball, moving east at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
this severe thunderstorm will remain over mainly rural areas of
northeastern Kimball and eastern Banner Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4126 10385 4146 10382 4164 10355 4130 10339
TIME...MOT...LOC 2242Z 259DEG 23KT 4132 10374
HAIL...1.00IN
WIND...70MPH
$$
Rubin547
WWUS55 KCYS 262312
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
512 PM MDT FRI MAY 26 2017
NEC007-105-262321-
/O.EXP.KCYS.SV.W.0008.000000T0000Z-170526T2315Z/
Kimball NE-Banner NE-
512 PM MDT FRI MAY 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIMBALL AND
EASTERN BANNER COUNTIES WILL EXPIRE AT 515 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 800 PM MDT for
the southern panhandle of Nebraska.
LAT...LON 4126 10385 4146 10382 4164 10355 4130 10339
TIME...MOT...LOC 2311Z 250DEG 28KT 4139 10347
$$
RubinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:47 PM MDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 26, 2:47 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 247 PM MDT Fri May 26 2017 .SHORT TERM...(This evening through Saturday) Issued at 232 PM MDT Fri May 26 2017 Active convective situation still underway currently. Severe storm currently in Carbon County has produced reports of funnel clouds and a wind gust to 64 mph at the Rawlins airport. Storms will continue to develop along the leading edge of a plume of steep mid level lapse rates over south-central Wyoming and spread eastward through the evening hours. Short range convective models still indicating 1000 to 1500 J/kg of MLCAPE developing late this afternoon east of the Laramie Range. Deep layer shear of around 50 kt will remain supportive of supercell structures with large hail and damaging winds being the main threat. A low end tornado threat cannot be ruled out due to locally backed surface flow just north of the Cheyenne Ridge. There is some concern however, that the area of showers and weaker thunderstorms currently moving off the Laramie Range will keep these areas from realizing the instability that was earlier expected and thus reduce the overall severe threat. Severe Thunderstorm Watch remains in effect for southeast WY and western NE along and south of highway 26 through 8 pm. Storms may tend to congeal into one or more clusters later this evening in the strengthening warm advection regime ahead of an elongated mid-level shortwave. This activity should exit the area to the east late tonight. Saturday should be cooler with breezy northwest to north winds. With the upper trough passing overhead during peak heating, expect scattered shower activity especially over the higher terrain. Some thunder cannot be ruled out but the severe threat should be minimal. .LONG TERM...(Sunday through Thursday) Issued at 355 AM MDT Fri May 26 2017 Medium range models/ensembles are in general agreement with a northwest flow aloft between a upper ridge over the Intermountain West and upper low south of Hudson Bay Canada Sunday and Monday. The western CONUS upper ridge weakens Tuesday and Wednesday as a upper trough digs southeast across the Pacific coast states. Consequently, winds aloft become more westerly. The upper ridge rebuilds over the High Plains Thursday as trough moves toward the Four Corners, and winds aloft back to the southwest. Convection for the most part will be widely scattered, diurnally driven, and generally confined to the higher terrain. Any convection that manages to spread onto the plains will be more isolated. Convective coverage increases somewhat Thursday with increasing moisture in the southwest flow aloft. Daily temperatures gradually moderate to seasonal normals by Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1127 AM MDT Fri May 26 2017 Showers and thunderstorms will develop after around 20Z near the Laramie Range and become more widespread across the plains through the late afternoon into the evening. Brief heavy rain, small hail, and gusty winds will be possible with the stronger storms. Shower activity should mostly be confined to the Nebraska Panhandle after around 06Z. Low clouds and IFR/MVFR cigs will likely develop later tonight as a front moves across the region. && .FIRE WEATHER... Issued at 232 PM MDT Fri May 26 2017 A cool and unsettled weather pattern will persist through the weekend with humidity values remaining well above critical thresholds, and good chances of wetting rain across all of southeast WY and the western NE Panhandle. There is potential for a few strong to severe storms this afternoon and evening. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...DEL LONG TERM...MAJ AVIATION...ZF FIRE WEATHER...JG
Hazardous weather outlook, May 26, 1:41 PM MDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 141 PM MDT Fri May 26 2017 NEZ019>021-054-055-WYZ103>119-271945- Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 141 PM MDT Fri May 26 2017 This hazardous weather outlook is for portions of western Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect until 800 pm Friday evening. Strong thunderstorms will continue to develop this afternoon and track to the east-northeast. Strongest storms will be capable of large hail and damaging wind gusts. An isolated tornado is possible although the threat is low. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered thunderstorms will develop Saturday afternoon. A few strong storms producing small hail and gusty winds will be possible. Isolated afternoon and early evening thunderstorms will develop Sunday through Thursday. Severe weather is not expected at this time. .Spotter information statement... Spotter activation is required for southeast Wyoming and the Nebraska panhandle along and south of Highway 26 through 8 pm this evening. NEZ002-003-095-096-WYZ101-102-271945- Dawes-Box Butte-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- 141 PM MDT Fri May 26 2017 This hazardous weather outlook is for portions of western Nebraska and east central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered afternoon and early evening thunderstorms will develop. Isolated strong storms with gusty winds and small hail will be possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Widely scattered afternoon and early evening thunderstorms will develop over the Laramie, Snowy and Sierra Madre ranges and adjacent foothills Saturday through Thursday. Severe weather is not expected at this time. .Spotter information statement... Spotter activation may be required between 3 pm and 8 pm for far southeast Wyoming and the southern Nebraska Panhandle.
In the hours before
Local storm report, May 26, 2:25 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM TSTM WND GST RAWLINS 41.78N 107.23W
05/26/2017 M63.00 MPH CARBON WY ASOS
&&
BUZZSpecial weather statement, May 26, 2:34 PM MDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Cheyenne WY 234 PM MDT FRI MAY 26 2017 WYZ104-105-109-110-113>115-262115- Shirley Basin WY-Upper North Platte River Basin WY- North Snowy Range Foothills WY-Central Carbon County WY- Ferris/Seminoe/Shirley Mountains WY-Laramie Valley WY-Snowy Range WY- 234 PM MDT FRI MAY 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARBON AND NORTH CENTRAL ALBANY COUNTIES UNTIL 315 PM MDT... At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles northeast of Saratoga, or 33 miles southeast of Rawlins, moving northeast at 60 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Elk Mountain around 245 PM MDT. Medicine Bow around 300 PM MDT. This includes Interstate 80 in Wyoming between mile markers 246 and 267. A severe thunderstorm watch remains in effect until 800 PM MDT for south central and southeastern Wyoming. LAT...LON 4147 10664 4158 10679 4222 10613 4184 10580 TIME...MOT...LOC 2033Z 226DEG 57KT 4158 10663 Rubin
Local storm report, May 26, 2:55 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST 3 E SINCLAIR 41.78N 107.06W
05/26/2017 E64 MPH CARBON WY MESONET
UPR SITE.
&&
BUZZSpecial weather statement, May 26, 3:48 PM MDT, 20 minutes before
Special Weather Statement National Weather Service Cheyenne WY 348 PM MDT FRI MAY 26 2017 NEZ020-054-WYZ119-262230- Kimball NE-Banner NE-East Laramie County WY- 348 PM MDT FRI MAY 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL... SOUTHWESTERN BANNER AND EAST CENTRAL LARAMIE COUNTIES UNTIL 430 PM MDT... At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Burns, or 29 miles east of Cheyenne, moving northeast at 35 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Albin around 410 PM MDT. A severe thunderstorm watch remains in effect until 800 PM MDT for the Panhandle of Nebraska...and southeastern Wyoming. LAT...LON 4120 10428 4129 10433 4154 10391 4132 10376 TIME...MOT...LOC 2147Z 239DEG 28KT 4125 10424 Rubin
Local storm report, May 26, 4:03 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
403 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 12 ESE ENCAMPMENT 41.14N 106.58W
05/26/2017 M58 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT SKYLINE SITE.
&&
BUZZThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:48 PM MDT | Special Weather Statement | CYS | Banner | 42 min |
| May 26, 5:03 PM MDT | Special Weather Statement | CYS | Cheyenne, Kimball | 42 min |
| May 26, 1:45 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 45 min |
| May 26, 2:29 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 46 min |
| May 26, 2:34 PM MDT | Special Weather Statement | CYS | Albany | 41 min |
| May 26, 3:11 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 43 min |
| May 26, 5:36 PM MDT | Special Weather Statement | CYS | Laramie | 39 min |
| May 26, 5:48 PM MDT | Special Weather Statement | CYS | Laramie | 42 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.